Virginia, 2004

Ice Storm in Virginia, February 5 to 6, 2004

February 5 to 6, 2004 · NWS RNK · 12 events in 12 counties and zones

A storm system moved across the Ohio Valley during the evening of the 5th, and morning of the 6th. with temperatures below freezing.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A storm system moved across the Ohio Valley during the evening of the 5th, and morning of the 6th. High pressure was wedged down the east slopes of the mountains...with temperatures below freezing. The result was that significant ice accretions occurred across the New River Valley, Alleghany Highlands, Southern Shenandoah Valley, and locations along the Blue Ridge near the North Carolina and Virginia border. Most of these locations saw 1/4 to 1/2 inch of glaze. Numerous vehicle accidents were reported in Carroll County due to the slick highways. A tree was also downed by the weight of the ice in Galax. The ice also brought down a few trees in Alleghany County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 5, 4:23 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Feb 5, 4:23 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
423 PM EST THU FEB 5 2004

.SHORT RANGE...

RADAR CONTG TO SHOW MIXED BAG OF PRECIP RUNNING NEWD GNRLY W OF THE
BLUE RIDGE THIS AFTN ASSOCD WITH INIT SHOT OF WAA/ISENTROPIC LIFT.
EXPECT THIS OVERALL TREND TO PERSIST TNGT WITH BEST LIFT/MOISTURE
CONVERGENCE OVER THE W CLOSER TO PRIMARY SURFACE LOW PASSING INTO
THE OHIO VALLEY LATE. HOWEVER GIVEN BACKING ALOFT TO THE W...APPEARS
GFS OVERDONE WITH EWD EXTENT OF HEAVIER PRECIP INTO DRY AIR ALONG
APCHG 85H WARM FRONT...SO PLAN TO TREND TOWARD THE SLIGHTLY LIGHTER
ETA QPF OVERNGT. FORECAST SOUNDINGS PER DRY AIR ALOFT SUPPORT SOME
SLEET/SNOW EARLY ON WITH A SWITCH TO MOSTLY FREEZING RAIN FROM SW TO
NE LATER. SINCE BEST COLD AIR ACROSS THE NW...PLAN TO LEAVE WINTER
STORM WARNING IN PLACE THERE FOR DECENT ICING WITH CONTD ADVISORIES
ELSW WHERE ONGOING FOR LGT ICE/SLEET ACCUMULATIONS. HIGHER QPF THAN
EXPECTED COULD FORCE WARNINGS FURTHER S LATER BUT SINCE AMOUNTS IFFY
WONT EXTEND FOR NOW. SHOULD SEE MAINLY RAIN SE WITH SOME SLEET
PENDING ONSET TIME AS EXPECT TEMPS TO STAY JUST ABOVE FREEZING. OTRW
LOW TEMPS BELOW MOS TNGT PER EVAPORATIVE POTENTIAL WITH MOST OUTSIDE
THE SE IN THE 20S TO NEAR 30.

BEST SHOT OF STRONG WAA ALOFT WILL TAKE SHAPE LATE TNGT INTO FRI IN
RESPONSE TO NEXT UPPER SPEED MAX SEEN OVER THE SW THIS MORNING
ROUNDING THE 5H TROF. LOTS OF QUESTIONS AS TO TIMING OF HEAVIEST
PRECIP FRI WITH THE ETA SLOWEST WHILE THE CANADIAN/GFS MORE
PROGRESSIVE WITH WEAKER ADDITIONAL S/W ENERGY ROTATING AROUND TROF.
EITHER WAY APPEARS A GOOD SLUG OF 1-2+ INCHES QPF LIKELY GIVEN
EXCELLENT THETA ADVECTION. TSRA TO THE S MAY RETARD NWD EXTENT OF
HEAVIEST RAIN A BIT...BUT GIVEN EXCELLENT MOISTURE TRANSPORT ON 50+
KT 85H JET...APPEARS AMOUNT WONT BE CUT TOO MUCH. OTHER CONCERN WITH
POTENTIAL FOR VALLEYS TO BE BELOW FREEZING EARLY FRI WITH A MORE
PROLONGED ICING EVENT ESPCLY NW TIER. OTRW FLOOD WATCH TO CONT ALL
AREAS FRI WITH CAT POPS AND TEMPS POSSIBLY BREAKING INTO THE
40S...IF NOT SOME LOW 50S SE. ASSOCD COLD FRONT WILL FINALLY PUSH E
THRU THE CWA FRI NIGHT BEHIND DEPARTING WAVE PER FAVORED ETA SOLN.
FALLING 85H TEMPS SHOULD ALLOW ANY LINGERING PRECIP GO OVER TO -SHSN
W LATE WITH DRYING OUT E.

.LONG TERM...
CAA WILL CONT IN WAKE OF EXITING LOW AS AXIS OF 5H UPPER TROF
ROTATES THRU THE REGION ON SAT. ENOUGH UPSLOPE TRAJ TO KEEP
CLOUDS/-SHSN GOING NW SAT INTO SAT NGT WHEN CORE OF BRIEF SHOT OF
ARCTIC AIR ARRIVES. ELSW GNRLY PC WITH TEMPS FALLING W SAT AND RANGE
FROM TEENS W SAT NGT TO 20S SE. SOME MODERATION IN STORE SUNDAY WITH
BRIEF S/W RIDGING ALOFT AND SFC RIDGE SLIDING BY TO THE S...SO
MAINLY SUNNY WITH HIGH TEMPS 25-32 W/NEAR 40 E. NRN STREAM WILL
RETURN TO DOMINANCE EARLY NEXT WEEK PER REDEVELOPING MIDWEST UPPER
AND YET ANOTHER COLD FRONT GLIDING INTO THE AREA LATE TUE INTO WED.
APPEARS DEEP SRN STREAM RH TO REMAIN S AS ENERGY REMAINS OUT OF
PHASE PER LATEST GFS UNTIL REACHING THE COAST LATER WED. THUS WILL
CONT PC MON BEFORE RH INCREASES TUE AND GIVES WAY TO CHCY -RA/-SN
POPS TUE NGT THRU WED. SOME LINGERING UPSLOPE NW WED NGT IN WAKE OF
SYSTEM BEFORE A DRIER/SEASONAL REGIME RETURNS ON THU.

&&
.RNK WATCHES/WARNINGS/ADVISORIES...
NC...WINTER WEATHER ADVISORY TONIGHT FOR ZONES
NCZ001>006...NCZ018>020.

FLOOD WATCH FRIDAY AFTERNOON AND EVENING FOR ZONES
NCZ001>006...NCZ018>020.

VA...WINTER STORM WARNING TONIGHT FOR ZONES VAZ019>020...VAZ024.

FLOOD WATCH FRIDAY AFTERNOON ANDE EVENING FOR ZONES
VAZ007...VAZ009>020...VAZ022>024...VAZ032>035...VAZ043>047...
VAZ058>059.

WINTER WEATHER ADVISORY TONIGHT FOR ZONES
VAZ010>014...VAZ016>018...VAZ022>023...VAZ032>035...VAZ045>047.

WV...WINTER STORM WARNING TONIGHT FOR ZONE WVZ045.

FLOOD WATCH FRIDAY AFTERNOON AND EVENING FOR ZONES WVZ042>045.

WINTER WEATHER ADVISORY TONIGHT FOR ZONES WVZ042>044.

&&
Hazardous weather outlook, Feb 5, 6:00 AM EST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 AM EST THU FEB 5 2004

VAZ019-020-024-WVZ045-061100-
ALLEGHANY VA-BATH-GREENBRIER-ROCKBRIDGE-
600 AM EST THU FEB 5 2004

.DAY ONE...

A WINTER STORM WARNING IS IN EFFECT TONIGHT. SLEET WILL ACCUMULATE
TO AN INCH...WITH FREEZING RAIN PRODUCING A QUARTER INCH OF GLAZE ON
ELEVATED SURFACES OVERNIGHT.

.DAYS TWO THROUGH SEVEN...

A FLOOD WATCH IS IN EFFECT FOR FRIDAY AFTERNOON AND EVENING. HEAVY
RAINFALL IS EXPECTED AT TIMES FRIDAY AFTERNOON AND EVENING...WHICH
COULD LEAD TO SOME POSSIBLE FLOODING ON RIVERS OR STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ICE REPORTS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

VAZ010>014-016>018-022-023-032>035-045>047-WVZ042>044-061100-
AMHERST-APPOMATTOX-BEDFORD-BLAND-BOTETOURT-BUCKINGHAM-CAMPBELL-
CARROLL-CRAIG-FLOYD-FRANKLIN-GILES-MERCER-MONROE-MONTGOMERY-PATRICK-
PULASKI-ROANOKE-SUMMERS-WYTHE-
600 AM EST THU FEB 5 2004

.DAY ONE...

A WINTER WEATHER ADVISORY IS IN EFFECT TONIGHT. LITTLE OR NO
ACCUMULATION OF SLEET CAN BE EXPECTED EARLY THIS EVENING...WITH
FREEZING RAIN PRODUCING LESS THAN A QUARTER INCH OF GLAZE ON ELEVATED
SURFACES OVERNIGHT.

.DAYS TWO THROUGH SEVEN...

A FLOOD WATCH IS IN EFFECT FOR FRIDAY AFTERNOON AND EVENING. HEAVY
RAINFALL IS EXPECTED AT TIMES FRIDAY AFTERNOON AND EVENING...WHICH
COULD LEAD TO SOME POSSIBLE FLOODING ON RIVERS OR STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ICE REPORTS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

NCZ001>006-018>020-VAZ007-009-015-043-044-058-059-061100-
ALLEGHANY NC-ASHE-CASWELL-CHARLOTTE-GRAYSON-HALIFAX-HENRY-
PITTSYLVANIA-ROCKINGHAM-SMYTH-STOKES-SURRY-TAZEWELL-WATAUGA-WILKES-
YADKIN-
600 AM EST THU FEB 5 2004

.DAY ONE...

A FEW LOCATIONS MAY SEE SOME FREEZING RAIN THIS EVENING...BEFORE ALL
PRECIPITATION CHANGES TO RAIN.

.DAYS TWO THROUGH SEVEN...

A FLOOD WATCH IS IN EFFECT FOR FRIDAY AFTERNOON AND EVENING. HEAVY
RAINFALL IS EXPECTED AT TIMES FRIDAY AFTERNOON AND EVENING...WHICH
COULD LEAD TO SOME POSSIBLE FLOODING ON RIVERS OR STREAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NOT NEEDED FOR TODAY...BUT KEEP ABREAST ON THE POTENTIAL
FOR FLOODING FRIDAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 ice storm. Local standard time, as filed.

Ice Storm, Pulaski

When
February 5, 6:30 PM EST to February 6, 10:00 AM EST
Where
Pulaski forecast zone
Reported by
UNKNOWN
Coordinates
37.098, -80.645 (the zone’s center; the record gives no point)

Ice Storm, Carroll

When
February 5, 6:30 PM EST to February 6, 11:00 AM EST
Where
Carroll forecast zone
Reported by
PARK/FOREST SERVICE
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Ice Storm, Rockbridge

When
February 5, 7:00 PM EST to February 6, 10:00 AM EST
Where
Rockbridge forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.774, -79.418 (the zone’s center; the record gives no point)

Ice Storm, Montgomery

When
February 5, 7:00 PM EST to February 6, 11:30 AM EST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Ice Storm, Floyd

When
February 5, 7:00 PM EST to February 6, 11:30 AM EST
Where
Floyd forecast zone
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Ice Storm, Patrick

When
February 5, 7:00 PM EST to February 6, 11:00 AM EST
Where
Patrick forecast zone
Reported by
TRAINED SPOTTER
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Ice Storm, Craig

When
February 5, 7:30 PM EST to February 6, 10:00 AM EST
Where
Craig forecast zone
Reported by
UNKNOWN
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Ice Storm, Giles

When
February 5, 7:30 PM EST to February 6, 10:00 AM EST
Where
Giles forecast zone
Reported by
UNKNOWN
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Ice Storm, Bath

When
February 5, 7:30 PM EST to February 6, 12:00 PM EST
Where
Bath forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Ice Storm, Alleghany

When
February 5, 7:30 PM EST to February 6, 11:00 AM EST
Where
Alleghany forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

Ice Storm, Bland

When
February 5, 8:15 PM EST to February 6, 10:00 AM EST
Where
Bland forecast zone
Reported by
UNKNOWN
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

Ice Storm, Wythe

When
February 5, 9:30 PM EST to February 6, 8:00 AM EST
Where
Wythe forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
36.917, -81.079 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385633, 5385639, 5385631, 5385632, 5385634, 5385642, 5385637, 5385638, 5385640, 5385641, 5385636, 5385635.